Health Advisory Regarding Fentanyl Patch

  1. health advisory regarding fentanyl patch

    the fda has issued a public health advisory to patients, healthcare providers, and caregivers regarding the safe use of the fentanyl transdermal system following reports of deaths and serious side effects in patients using this narcotic for pain management. deaths and overdoses have occurred in patients using both the brand name product (duragesic) and the generic product.

    the fda cautions that directions for using this product must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl. in addition, a patient information sheet and an alert to healthcare professionals were issued identifying several important safety precautions for the use of fentanyl transdermal patches. safety precautions include information on signs of overdose, proper patch application, use of other medications while using the patch, safeguards for children, and proper storage and disposal. the boxed warnings and the warnings sections of the product's labeling have been updated.

    the fda is conducting an investigation into the deaths associated with the fentanyl transdermal patch and is working with manufacturers to help patients avoid accidental fentanyl overdose.

    nursingcenter - library - journal issue - article
    safety warnings regarding use of fentanyl transdermal patches: fda public health advisory
    http://www.fda.gov/cder/foi/label/2005/19813s039lbl.pdf


    •  
  2. 2 Comments

  3. by   ginger58
    A Fentanyl patch requires a lot of patient/caregiver education. Kids are taking their parent's patches or however else one gets one and abusing them. Licking them, melting them or whatever else they do with them. Do a search for Fentanyl lawyers and you'll be amazed at what you find.
  4. by   GLORIAmunchkin72
    We have a resident who perspires heavily and sometimes loses her patch after her morning shower. These patches are supposed to be replace every 72 hours but when she loses it prematurely and she gets a new one it would be hard to figure out how much -exactly-she is getting. This does not happen often but it still worries me. Also, I make a point to put old patches in the "sharps".

close